Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2018, 3:29 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 3:29 PM MDT (21:29 UTC)
- Expired
- May 28, 2018, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:33 PM MDT | HAIL 1 | New England, ND | MOST HAIL WAS PEA TO DIME. LARGEST STONE WAS THE SIZE OF A QUARTER. HEAVY RAIN MEASURED AT ONE INCH IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS53 KBIS 282129
SVRBIS
NDC041-089-282200-
/O.NEW.KBIS.SV.W.0020.180528T2129Z-180528T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
329 PM MDT MON MAY 28 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Hettinger County in southwestern North Dakota...
South central Stark County in southwestern North Dakota...
* Until 400 PM MDT.
* At 328 PM MDT, a severe thunderstorm was located over New England,
or 21 miles east of Amidon, moving north at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
New England and Schefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4650 10292 4657 10293 4663 10293 4663 10294
4679 10297 4677 10265 4649 10273
TIME...MOT...LOC 2128Z 182DEG 17KT 4655 10288
HAIL...1.00IN
WIND...<50MPH
$$
HEINERT2 follow-up statements
886
WWUS53 KBIS 282150
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
350 PM MDT MON MAY 28 2018
NDC041-089-282200-
/O.CON.KBIS.SV.W.0020.000000T0000Z-180528T2200Z/
Hettinger ND-Stark ND-
350 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN HETTINGER AND SOUTH CENTRAL STARK COUNTIES...
At 349 PM MDT, a severe thunderstorm was located 8 miles north of New
England, or 15 miles south of Dickinson, moving north at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
New England and Schefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Brief heavy rainfall up to an inch is occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4654 10289 4657 10293 4663 10293 4663 10294
4679 10297 4677 10265 4656 10274
TIME...MOT...LOC 2149Z 188DEG 17KT 4666 10282
HAIL...1.00IN
WIND...<50MPH
$$
HEINERT926
WWUS53 KBIS 282202
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
402 PM MDT MON MAY 28 2018
NDC041-089-282211-
/O.EXP.KBIS.SV.W.0020.000000T0000Z-180528T2200Z/
Hettinger ND-Stark ND-
402 PM MDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HETTINGER AND
SOUTH CENTRAL STARK COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Hail to nickel size, wind gusts to 40 mph, and very heavy rain are
all still possible with this storm.
LAT...LON 4654 10289 4657 10293 4663 10293 4663 10294
4679 10297 4677 10265 4656 10274
TIME...MOT...LOC 2201Z 182DEG 17KT 4671 10282
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:50 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 28, 12:50 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 150 PM CDT Mon May 28 2018 .SHORT TERM...(This evening through Tuesday) Issued at 150 PM CDT Mon May 28 2018 Latest water vapor/regional radar imagery continues to show a mid level circulation in far southeast Montana, with the parent Upper Low seen circulating over central Utah this afternoon. A spoke or line of showers and scattered thunderstorms generally along and just north of Interstate 94 continues to migrate north. Visible satellite imagery shows clearing behind this line across the far south into northern South Dakota. It is in this sector, per SPC mesoanalysis, where the greatest instability resides. This will be the source region for renewed shower/thunderstorm activity this afternoon and evening. This area exhibits 2000 J/Kg of Most Unstable CAPE and 30kt of Effective Bulk Shear. SREF 3 hourly Calibrated Severe Thunderstorm shows a low percentage area for severe thunderstorms (numerically between 3 and 5 coinciding with the Marginal Risk per SPC; essentially right along and south of Interstate 94. This seems reasonable and will target/highlight this area for isolated severe thunderstorms, as has been already mentioned in previous forecast discussions. For Tuesday, low predictability during the morning on where/when showers and thunderstorms will develop as the 700mb upper low continues to reside in eastern Montana. With a deep southerly flow aloft Tuesday afternoon, and with the aforementioned parent low shifting from central Utah into northwest South Dakota, expect a chance to likely showers and some thunderstorms to initiate Tuesday afternoon. Severe weather will remain isolated at this time, favoring the far east central. .LONG TERM...(Tuesday night through Monday) Issued at 150 PM CDT Mon May 28 2018 With the aforementioned parent low slowly translating east into eastern North Dakota Wednesday afternoon, expect a redevelopment of showers at any time. Thunderstorms should be confined to the daytime with the greatest instability, but an isolated thunderstorm at night cannot be ruled out. Showers will wane from west to east Wednesday as the upper low departs. A brief break in the precipitation threat Wednesday night through most of Thursday as a transitory ridge slides through. Thereafter, progressive flow sets up resulting in periods of showers and thunderstorms, then brief drying. Southwest flow initiates ahead of our next shortwave which will induce shower/thunderstorms Thursday night through Friday night. Timing issues for each shortwave over the weekend may lead to lower predictability, but as of now, it looks dry Saturday and Sunday, with the next round of showers/thunderstorms Sunday night and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 150 PM CDT Mon May 28 2018 This taf period will be dominated by an upper level low, resulting in scattered showers and thunderstorms. Beyond 00z Tuesday, the predictability on where and when these will initiate remain low, and therefore either a vcsh or vcts was used at the terminals. Expect vfr cigs/vsbys through the period, except brief periods of mvfr conditions where heavier showers and/or thunderstorms occur. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, May 28, 1:25 PM MDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 225 PM CDT Mon May 28 2018 NDZ018>023-025-031>037-040>048-050-051-291930- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are forecast mainly along and south of Interstate 94. There is a threat for an isolated severe thunderstorm capable of producing hail up to one inch in diameter and winds between 40 and 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is anticipated through Friday with periodic chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017-291930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms, however severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is anticipated through Friday with periodic chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Special weather statement, May 28, 2:59 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
259 PM MDT MON MAY 28 2018
NDZ040-041-282145-
Hettinger-Slope-
259 PM MDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
EASTERN SLOPE COUNTIES UNTIL 345 PM MDT...
At 257 PM MDT, a strong thunderstorm was located 10 miles south of
New England, or 20 miles east of Amidon, moving north at 15 mph.
Brief heavy rain and cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
Penny to nickel size hail is possible with this storm.
Locations impacted include...
New England and rural areas of far eastern Slope and far western
Hettinger counties.
LAT...LON 4662 10314 4663 10297 4663 10276 4632 10277
4630 10303
TIME...MOT...LOC 2057Z 174DEG 15KT 4639 10292
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:59 PM MDT | Special Weather Statement | BIS | Hettinger | 46 min |
| May 28, 3:48 PM MDT | Special Weather Statement | BIS | Stark | 42 min |
| May 28, 4:01 PM MDT | Special Weather Statement | BIS | Stark | 44 min |
| May 28, 4:37 PM MDT | Special Weather Statement | BIS | Stark | 38 min |
| May 28, 5:19 PM MDT | Special Weather Statement | BIS | Stark | 41 min |
| May 28, 5:34 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.